Abdominal Pain, Steroids, Cobicistat and a CYP3A4 Interaction: Adrenal Insufficiency

Today Dr. Gordon presented a case of abdominal pain, vomiting and malaise that was found to adrenal insufficiency presumably from the interaction between cobicistat and recent intra-articular glucocorticoid injection. This was a reminder to monitor for drug-drug interaction and side effect profiles especially with HIV medications.

Many drugs are metabolized via the cyptochrome P450 (CYP3A4) system. Medications utilized to treat HIV infection, particularly ritonavir and cobicistat, are strong inhibitors of the CYP3A4 system. Thus creating the significant potential for drug-drug interactions and side effects. One such interaction is with glucocorticoids and can result in iatrogenic Cushing's syndrome and, at supraphysiologic levels can suppress ACTH and endogenous corticosteroids resulting in secondary adrenal insufficiency. According to a retrospective review published in the Journal of Clinical Medicine in 2016, glucocorticoid excess can occur in hours to days. And, HPA access suppression can occur in as few as 5 days when at relatively high doses. But are more often seen with treatment for 3 weeks or longer. Similarly, glucocorticoids can be administered via any route (inhaled, nasal, intra-articular, epidural, topical, ocular or oral). In considering this drug-drug interaction the following flow-sheet outlines the investigation and management:

Adrenal Insufficiency Table.png

If there is need for a steroid but there is concern for this interaction, the author's suggest the following: use beclomethasone for inhaled or nasal needs (metabolized by esterase hydrolysis and minimal CYP), methylprednisolone for injections with a 30% dose reduction or steroid sparing options. If all those options are unavoidable, consider discussion with the HIV provider to change to a non-ritonavir/cobicistate containing regimen.